Adrenal suppression

Hi everyone again,

After being to the consultation on Thursday, we are tring to get my 10 year old son off his steroids, we have got down from 50mg daily to 5mg every other day...... we are now going to reduce this further by 1mg a week for a month.... I was given a information leaflet about Adrenal suppression, and would ask anyone if they have dealt with this before......I have been told that 3 children died from this last year because hospitals werent informed that they had been long term steroid users.... there is no knowledge to know if these children were ashmatics..... I know you have to be aware of this condition but is it just precautionary or is it another thing to worry about..... John is also on montelukast, slo-phyllin, losec, salbutamol, seretide, atrovent and omalizumab..... I am sorry for being paranoid about this, I just worry.... I was told to inform the school, gp ect.... The gp explained that if he became unwell with anything then they will give him a short dose of seroids to get him back on his feet..... ie stomach upsets, cold, sore throat ect... Does this not mean that we are therefore suppressing his immune system more.... I am a bit lost.......

Thanks for the whine, hope you are all ok....

Bev x

4 Replies

oldestnewest
  • Beverly, I hope the steroid reduction goes well sounds like you have made a good start!

    I have on my medic alert ""steroid dependant"", now I might not be there may be a time hopefully very soon when I can get off pred but until them I am steroid dependant, it is yet another reason why asthmatics should wear medic alert or a similar talisman all the time.

    Good luck with steroid reduction 50mg that is a whooping dose for a lad of 10 you and he have done well.

    Bex

  • Hi

    having been asthmatic for the last 26 years and at one time on continuous slow release theophyline tablets ( at similar age to your son) I has more regular check ups at the Gp surgery. This wasn't offered but my Mum asked for it as she also had concerns about A/S.

    They checked my weight, BP, HR etc every 6-12 months just to check everything was ok. I never had any problems but its always worth a check up to give you peace of mind. Every 2 years I had my blood levels checked also.

    Hope this helps.

    Gavin

  • Adrenal suppression

    Hi

    I was diagonsed as having asthma about 14 years ago, on major drugs nebs high dose pred or the usual junk they throw at you. Anyway, 18monhts ago I was admitted to the Royal Brompton where I was tols that I don't have asthma, I am now have adrenal gland suppression and after various tests have been put on hydrocortisone by the endocrinologist at my hospital, I was told that if I get sick with colds etc then I am to contact them straight away and they will advise acordingly, as so I am told adrenal suppression makes it harder for your body to recover from everyday germs, not quite immuno suppresed but a little bit.

    Take care

    Lisa x

  • Hi Lisa,

    I'm sorry to hear that you've been diagnosed with adrenal suppression. I know there are a few other people on the boards who are in the same situation.

    The worry with adrenal suppression and colds and infections is not so much that you are immunosuppressed. The problem is that if your adrenal glands are not working properly, you won't be producing any of the body's own natural steroid, cortisol. This is why you have to take a steroid such as prednisolone or hydrocortisone to replace the cortisol - hydrocortisone is more similar to cortisol so it is usually used in preference to prednisolone in pure adrenal suppression.

    Cortisol is vital in our bodies to help to regulate our blood pressure, blood sugar, and salt levels in our blood, and also as part of the stress response to infection, illness or other physical stress like an injury or operation.

    Normally, when you have a cold or an infection, or in any situation where your body is put under stress, your adrenal glands produce more cortisol. This helps your body to fight the bug or respond to whatever the stress is. If you have adrenal suppression, this will not happen - this means that if you have a cold, infection or some other source of physical stress, you may have to increase your hydrocortisone to avoid becoming deficient.

    Equally, if you have a bug or are vomiting for any reason, and are unable to keep down your hydrocortisone tablets, you will need to be admitted to hospital to have IV hydrocortisone until you are able to take tablets again, and again the dose may have to be increased.

    If you do become deficient in steroid, either because you are ill or under stress and have not increased the dose, or because you have not taken your tablets, you can become extremely unwell very quickly. This is known as an Addisonian crisis, and it can be life-threatening. I don't want to scare you by saying that - it is very easily treatable, provided that it is picked up on. It is only when it gets missed, or when you ignore the symptoms, that it can become dangerous.

    The symptoms of an Addisonian crisis can be quite vague and non-specific at first. They include lack of energy, weakness, nausea, vomiting, abdominal pain, headache, dizziness (especially on standing), fainting, and confusion. Eventually, if it is not treated, Addisonian crisis can cause complete collapse. It is common to have very low blood pressure and blood sugar and to have deranged salts in the body. It needs to be treated in hospital, and the treatment is usually antibiotics for the underlying infection, IV hydrocortisone and IV fluids. Usually people make a very quick recovery once it is correctly diagnosed and treated.

    It's vital that if you have a cold or infection, or if you have any of the symptoms above, even without a clear cause, you consult your doctor immediately. They may advise you to increase your oral hydrocortisone, or they may admit you to hospital for treatment. It's vital, too, that you tell ANY doctor involved with treating you for anything that you have this problem. You should also get a Medic Alert bracelet saying that you have adrenal insufficiency and may be prone to Addisonian crisis.

    Please don't be frightened by all of this. The vast majority of people with adrenal suppression lead perfectly normal lives and manage their own hydrocortisone by adjusting the dose themselves, once they get used to it. There are certain things that you have to look out for, to keep yourself safe, but you will soon get the hang of it.

    addisons.org.uk is a really good website with good information about Addison's disease (which is primary adrenal failure - ie not due to steroids) and secondary adrenal insufficiency.

    Hope this helps

    Em H

You may also like...